Find a Lawyer by Practice
Find a Lawyer by Location
Back to Main Categories
Written by AskTheLawyers.com™ on behalf of Nancy J. Winkler with Eisenberg, Rothweiler, Winkler, Eisenberg & Jeck, P.C..
If a drug company realizes that their medication is causing harmful effects, it could issue a recall. Make sure to pay attention to these recalls, as it could have serious implications for your health.
When the quality or safety of a drug has been compromised in accordance with the standards of the FDA, by law a company must recall the medication. This could include anything such as packaging and labeling, of course. So take note that we use the word legally very explicitly here.
There are several classes of recall, however:
This is the most common type of pharmaceutical recall. As mentioned a bit earlier here, even a drug not packaged properly with correct labeling can be in violation of FDA laws, and then must be recalled. An example of this particular recall would be glipizide extended-release tablets back in 2017 when the prescription somehow failed limits for water content during stability testing. An incorrect label could be omitting certain health risks.
These recalls exhibit a bit more of a warning for users as stated in the FDA guidelines of “products that might cause a temporary health problem, or pose only a slight threat of a serious nature.” In other words, you might experience some symptoms that aren’t even listed in disclaimers, which is why the FDA would want to recall such medications. Children’s Advil experienced this recently due to overdosing concerns because a label didn’t adequately state the exact instructions correctly.
This is the most serious type of recall. Thankfully once the recall’s sent out, all pharmacies and family practices tend to complete bar all prescriptions being sent out for those recalls as medications under this category often are “defective” and could cause “serious health problems or death.” Believe it or not, back in 2016, hyoscyamine tablets were found to contain several fluctuations of dosage, non-uniform with established strength. Some tablets were either what is often called as superpotent or subpotent, so there was no way to tell what kind of dosage “strength” you were getting even if the prescribed dosage was all the same. This type of prescription error can cause serious and potentially fatal health effects.
In fact, most times the FDA will notify you either by telephone, mail, fax or even email. Oftentimes the drug manufacturer will post their recalls on their own website, not to mention the FDA may announce on television, news or media. You have an enormity of options available to ensure you’ll always know that your medicine cabinet might be dangerous to your health, so in the event you might think your medication may be defective in some way, check with the FDA, your doctor, or both.
However, just because something has not been recalled does not mean that it is safe. There are plenty of medications and medical devices that are available in stores and pharmacies with no FDA warnings or recalls in place. Consult with an attorney if you suspect that a medical device is drug is causing you harm.
Written on behalf of Nancy Winkler by AskTheLawyers.com™
has been sent!